Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Wilmington, NC

June 22, 2001Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 22, 2001, 6:26 PM EDT for Robeson County, North Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2001, 6:26 PM EDT (22:26 UTC)
Expired
Jun 22, 2001, 7:30 PM EDT
In force
64 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:30 PM EDTThunderstorm Wind 65 EFairmont, NCLaw enforcement reported trees down on Pleasant Hope Road.
Jun 22, 6:40 PM EDTHail 0.75Lumberton, NCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 222227
SVRILM
NCC155-222330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
626 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIRMONT...OR ABOUT 6 MILES SOUTH OF
  LUMBERTON...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BARKER TEN MILE AT 635 PM EDT
   LUMBERTON AT 640 PM EDT
   ST. PAULS AT 645 PM EDT
   LUMBER BRIDGE AT 650 PM EDT
   PARKTON AT 655 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY!

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR ,REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
230 PM EDT FRI JUN 22 2001

ZFP: 1ST SHORTWAVE IS PULLING OUT THE AREA.  THIS IMPULSE PRODUCED A
FEW THUNDERSTORMS WITH PEA SIZED HAIL.  BEHIND THIS WAVE SUBSIDENCE
IS SUPPRESSING THE CONVECTION BUT AS THIS FEATURE PULLS AWAY EXPECT
THE MAXIMUM HEATING TO HELP PRIME THE AREA FOR THUNDERSTORMS LATER.

ATMOSPHERE CONTINUES TO BE UNSTABLE AND VERY MOIST THROUGH SATURDAY
AND WITH SHORTWAVES EMBEDDED IN THE SOUTHWEST FLOW EXPECTED STRONG
THUNDERSTORMS TO DEVELOP AHEAD OF THESE FEATURES.  CONCERN IS THAT
AVN AND ETA ARE VERY DIFFERENT IN PROGNOSTICATION OF SHORTWAVE
LOCATIONS. AS CONVECTION WORKS IT WAY EAST EXPECTING THAT OUTFLOWS
TO BE A FOCUS FOR OVERNIGHT CONVECTION UNTIL BETTER DYNAMICS MOVES
FARTHER TO THE EAST. WILL START OFF WITH A LIKELY POPS INLAND AND
CHANCE ON THE COAST AND WILL TREND INTO LIKELY POPS AFTER SUNSET FOR
ALL AREAS. THIS IS BASED ON THE EXISTING SUBSIDENCE. WILL CONTINUE
WITH CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY AND TREND BACK TO
DIURNAL CONVECTION WITH THE CUT OFF LOW REMAINING TO OUR WEST IN THE
EXTENDED.

CWF: AS FRONT MOVES TO THE COAST AND STALLS ON THE COAST WILL TREND
WINDS UP LATE TONIGHT TO THE 15 TO 20 KNOT RANGE AND THEN AS FRONT
STALLS WILL DROP WINDS BACK TO 10 TO 15 KTS.  NO FLAGS EXPECTED BUT
CONVECTIVE WINDS WILL BE THE MAJOR THREAT DURING THE NEXT 36 HOURS.

FCSTID = 7
ILM   71  85  70  85 /  70  70  40  30
LBT   69  86  67  83 /  70  70  40  30
FLO   69  86  68  84 /  70  70  40  30
MYR   70  84  69  83 /  70  70  40  30

.ILM...
NC...NONE.
SC...NONE.

HAWKINS

In the hours before

Special weather statement, Jun 22, 2:00 PM EDT, 4 hours 26 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-230000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...

STRONG SOLAR HEATING THIS AFTERNOON...WILL FURTHER ENHANCE THE
INSTABILITY ALREADY IN PLACE ACROSS THE REGION. BOUNDARIES FROM
EARLIER THUNDERSTORMS COMBINED WITH THE SEA BREEZE WILL ACT TO
DEVELOP SCATTERED THUNDERSTORMS AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHEAST ALONG THE COASTAL CAROLINAS.

AS A RESULT OF THIS INTENSE INSTABILITY...A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WILL EXIST FOR LATER THIS AFTERNOON INTO TONIGHT. THE
SEVERE WEATHER OUTLOOK AREA CONCERNS MUCH OF THE CAROLINAS INCLUDING
THE CAPE FEAR...LUMBERTON...PEE DEE AND GRAND STRAND AREAS. THE MAIN
SEVERE THREAT WOULD BE FROM DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...ALONG WITH LARGE HAIL. IN ADDITION...A FEW AREAS COULD SEE
ONE...OR EVEN TWO INCHES OF RAIN WITH THE STRONGER STORMS. THIS
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY ACROSS THE LOW LYING
AND POOR DRAINAGE AREAS.

SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON OR TONIGHT. ALL RESIDENTS ARE ADVISED TO
MONITOR WEATHER CONDITIONS...AND BE ALERT FOR POSSIBLE WARNINGS OR
STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE IN
WILMINGTON.

SRP
Local storm report, Jun 22, 5:05 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
505 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 E SALTERS               SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   POWER LINES DOWNED IN THE
                                          AREA OF BRYANS CROSSROADS.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 22, 5:15 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
515 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 E SALTERS               SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   POWER LINES DOWNED IN THE
                                          AREA OF BRYAN'S CROSSROADS.
                                          REPORTED BY LAW ENFORCEMENT

0435 PM    KINGSTREE                 SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   TREES DOWN...POWER OUTAGES
                                          NUMEROUS LOCA<TIONS IN
                                          KINGSTREE REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 22, 5:51 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
551 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    MARION                    SC   1.00 INCH HAIL
06/22/01   MARION                         TREES DOWN ON POWER LINES
                                          INTERSECTION 501/76REPORTED
                                          BY LAW ENFORCEMENT

CH
Local storm report, Jun 22, 5:56 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
556 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    NICHOLS                   SC   1.00 INCH HAIL
06/22/01   MARION                         TREES DOWN ON POWER
                                          LINES...POWER OUTAGE ALL OF
                                          NICHOLSREPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, Jun 22, 6:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
614 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    3 W MARION SPRING BRANCH  SC   WIND DAMAGE
06/22/01    TREE FELL ON VEHICLE
                                          CASUING 2 INJURIES REPORTED
                                          BY LAW ENFORCEMENT

CH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.